Alert archive / Maine / Gale Watches in 2021

Gale Watch 13, NWS Gray, ME

March 17, 2021

NWS Gray, ME issued this gale watch at Mar 17, 2021, 3:33 AM EDT. It took effect at Mar 19, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 3:33 AM EDT (07:33 UTC)
In effect from
Mar 19, 2021, 2:00 AM EDT
Expired
Mar 17, 2021, 3:48 PM EDT
In force
Issued by
NWS Gray, ME

The text

As transmitted.

596 
WHUS71 KGYX 170733
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
333 AM EDT Wed Mar 17 2021

ANZ150-152-154-172145-
/O.NEW.KGYX.GL.A.0013.210319T0600Z-210320T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
333 AM EDT Wed Mar 17 2021

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE
FRIDAY NIGHT...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 10 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From late Thursday night through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
1 follow-up statement
011 
WHUS71 KGYX 171948
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
348 PM EDT Wed Mar 17 2021

ANZ150-152-154-181000-
/O.UPG.KGYX.GL.A.0013.210319T0600Z-210320T0600Z/
/O.NEW.KGYX.GL.W.0018.210319T0600Z-210320T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
348 PM EDT Wed Mar 17 2021

...GALE WARNING IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 2 AM to 8 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ151-181000-
/O.NEW.KGYX.GL.W.0018.210319T0600Z-210320T0000Z/
Penobscot Bay-
348 PM EDT Wed Mar 17 2021

...GALE WARNING IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  1 to 4 ft expected.

* WHERE...Penobscot Bay.

* WHEN...From 2 AM to 8 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ153-181000-
/O.NEW.KGYX.SC.Y.0026.210319T0300Z-210320T0600Z/
Casco Bay-
348 PM EDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THURSDAY TO 2 AM EDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  1 to 3 ft expected.

* WHERE...Casco Bay.

* WHEN...From 11 PM Thursday to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Mar 16, 10:42 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 16, 10:42 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1042 PM EDT Tue Mar 16 2021

.SYNOPSIS...
High pressure exits off the coastline tonight and Wednesday. Low
pressure exits the Ohio Valley on Thursday before passing south
and east of Cape Cod Friday. This system has the potential to
bring light rain and snow along with gusty winds and bears
watching, although impacts should be limited. High pressure
arrives for the weekend with a gradual warm up into the next
work week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Update...Again mostly minor changes this time around. Clouds
have made their farthest advance and will gradually scatter
out/sink S overnight.

Previous discussion...A very weak disturbance will be riding
over the top of an upper level ridge tonight. This system will
be relatively moisture starved and will bring mainly mid and
upper level moisture to the region during the overnight hours
with perhaps some low level cloudiness in southwestern New
Hampshire. The varying amounts of clouds will allow for a milder
night with teens in the north for overnight lows and 20s across
the south. However, these lows are still slightly below normal
for this time of the year.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
We will be in-between weather systems on Wednesday with mostly
sunny conditions expected for much of the day. As the atmosphere
modifies and weak warm air advection occurs, temperatures will
respond allowing for above normal temperatures for the first
time in several days. H8 temperatures of around 0C to -2C will
allow for surface temperatures to reach the 40s in the north
and upper 40s and 50s in the south. There will be an area of
cooler temperatures along the coastline as a chilly sea breeze
develops during late morning and midday hours.

A frontal system will approach from the north late Wednesday
night as more cold air heads towards New England from Canada.
This system may allow for a few snow showers as we head towards
Thursday morning. In the meantime, a large scale, more
significant system will approach from the Ohio Valley. This will
be the focus for the extended portion of the forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Low pressure over the Ohio Valley Thursday will track south of New
England through Friday morning. During the same time period a cold
front will be dropping south from Canada, funneling colder air into
the region Thursday night into Friday. The track consensus of the
low pressure system has shifted slightly north over the past 24
hours, leading to more precipitation spreading northward into the
forecast area. The cold air looks to arrive just in time for
rain to change to snow from north to south into Friday morning.
This has led to an increase in the potential for accumulating
snow across at least the southern portions of the forecast area
during the Friday morning commute.

Thursday morning low pressure will be over the Ohio Valley while a
cold front associated with a northern stream wave approaches the
area from the north. Temperatures will be mild Thursday with highs
in the 40s north and in the 50s south of the mountains. As the cold
front drops south Thursday afternoon there will be slight chances of
rain and snow showers in the mountains. Temperatures will drop below
freezing across the entire forecast area by early Friday
morning.

Honing in on precipitation type and resultant amounts remains
tricky at this time frame with a sharp north/south gradient in
QPF amounts. Ensemble probabilities of seeing 0.5 inch of QPF
have waffled north to south over the area over the past 24
hours, but overall have slightly increased over the past couple
of days of model runs. The current line of thinking is QPF
ranging from up to an tenth of an inch across the north to a 2/3
an inch along the NH/MA border. The other fly in the ointment
is the timing of the cold air arrival and how much precipitation
falls once thermal profiles support snow. Precipitation will
start as rain late Thursday with rain changing to snow from
north to south Thursday night as the cold front pushes south.
This push of cold air will have the potential to boost QPF
amounts with added lift from frontogenetic forcing, so there is
a possibility for QPF amounts to increase. Rain is expected to
have changed to snow south of the mountains during the pre-dawn
hours with accumulating snow bringing potential slick travel to
the Friday morning commute. Currently, amounts look to be light
with 1-2 inches expected, although with a lot of moving parts
with this system these amounts may shift as the event
approaches.

Precipitation will come to an end around mid-day Friday with gusty
northerly winds lasting into the evening. Going into the weekend
high pressure builds in for fair weather with temperatures on the
increase. High pressure will settle to our southeast early next week
allowing for some spring like warmth with highs in the upper 50s to
low 60s.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Mainly mid and high level cloudiness will occur
overnight with perhaps a brief period of low level moisture over
southwestern New Hampshire during the night according to the
latest HREF solution. Some low cloudiness and MVFR conditions
may continue mainly over western New Hampshire Wednesday and all
areas Wednesday night as a frontal system approaches from the
west.

Long Term...Conditions will deteriorate to MVFR/IFR late
Thursday in RA changing to SN Thursday night into Friday
morning. Conditions improve late Friday morning with VFR
expected into early next week as high pressure builds in.

&&

.MARINE...
Short Term...Winds increase again tonight but this time out of
the southwest. Have capped wind forecast just below Small Craft
Advisory thresholds. A south to southwesterly gradient will
continue for much of Wednesday and Wednesday night with seas in
the 2 to 4 foot range across the outer waters.

Long Term...SW winds Thursday will shift to north Thursday night
as low pressure passes south of New England and cold front drops
in from the north. Winds will gust in excess of 25 kts Thursday
night approaching Gale force by Friday morning. Seas will build
to 5 ft Thursday night and will continue to build through
Friday. Winds and seas will subside Friday night into Saturday
with quiet conditions expected early next week as high pressure
builds in.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Mar 17, 3:32 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
332 AM EDT Wed Mar 17 2021

MEZ018>028-NHZ007>015-180745-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
332 AM EDT Wed Mar 17 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system passes south of New England late Thursday and Friday.
Accumulating snowfall is possible over southern New Hampshire and
coastal Maine. Should this occur, slick travel can be expected for
the Friday morning commute. Light snowfall amounts of up to 3 inches
are expected at this time.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-033-NHZ001>006-180745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
332 AM EDT Wed Mar 17 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-180745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
332 AM EDT Wed Mar 17 2021

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-180745-
Penobscot Bay-Casco Bay-
332 AM EDT Wed Mar 17 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts may approach gale force early Friday into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:48 PM EDTGale WarningGYX47 hr
Mar 17, 3:48 PM EDTSmall Craft AdvisoryGYX54 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.